Skip Navigation LinksHome > June 2012 - Volume 34 - Issue 6 > Diagnosis Deconstructed: Diagnosis Before Arrival
Emergency Medicine News:
doi: 10.1097/01.EEM.0000415456.80262.58
Diagnosis Deconstructed

Diagnosis Deconstructed: Diagnosis Before Arrival

Morchi, Ravi MD

Free Access
Article Outline
Collapse Box

Author Information

Dr. Morchi is the director of the Medical Screening Examination program at Harbor UCLA Medical Center and an assistant professor of emergency medicine at UCLA's David Geffen School of Medicine.

'The paramedics are bringing us a run. She fell in the bathroom, hit her head on a tile floor, and GCS is one, one, one. They said she has a hematoma on her forehead. Glucose is normal. They will be here in 10 minutes. Should we activate the trauma team?”

Image...
Image...
Image Tools
Image...
Image...
Image Tools

Protocols written on plastic placards meant to expedite care. One criterion reads: Blunt head trauma with GCS <8. Trauma activation.

“No.”

You don't fall from standing and end up “one, one, one” from the impact. Driving your motorbike into a wall face first with Le Forte 3 fractures bilaterally, then, yes, your GCS can be whatever it wants. But fall from standing, I doubt it. There is another reason her GCS is this low.

“She also has ST elevations on the 12-lead. Medics say they are the real thing. Should we activate the cath lab?”

Protocols written on plastic placards meant to expedite care. They work most of the time, and, yes, our patient has this. But does a STEMI cause a GCS of one, one, one?

“Is she in cardiogenic shock? What are her vitals?”

“Spontaneous respirations of 5. Assisted with bvm. She is hypertensive.”

So, no. Not in cardiogenic shock. Brainstem reticular activating system and bilateral cerebral cortices should be receiving blood flow.

A GCS like this solely from myocardial infarction equates to a trickle of blood ascending carotids and vertebrals. A lot of dead LV territory or a pronounced RV infarction. Either way, her MAP should be low to mediate the change in mental status.

“Don't activate the cath lab or the trauma team.”

We do not need more chiefs looking at the patient through the lens of their preferred organ system. This is not an isolated thoracic process. The low MAP needed to link the thorax to this GCS is not present.

“Medics just called back. They gave her 2 mg of Narcan, and she is awake but groggy. Her GCS is now 13.”

Thirteen? Not Fifteen. Not bouncing off the inside of the ambulance. This sounds familiar. I know what this is, I have seen it interact with naloxone in this way once before.

Six months earlier. A middle-aged woman sits in our hallway with right upper quadrant pain. It has been constant for a day. She is nauseous and vomited once. She has had it before, on and off, but this time it will not remit. Her vitals are normal. Her abdominal exam is concerning for RUQ tenderness and guarding over what is likely the fundus of her gallbladder. Her bedside ultrasound shows a thickened gallbladder wall with gallstones, pericholecystic fluid, and a normal common bile duct. She has a sonographic Murphy's sign. A surgical consult is on his way to admit her for cholecystitis. She receives morphine.

Four hours later, she is still in our emergency department, and now suddenly unconscious and bradypneic. If we calculated a GCS as in traumatic cases, it would be “one, one, one.” We move her to a critical room and bag her. Her pupils are small but not pinpoint.

Four hours after a small dose of morphine, I doubt this is related. But a recent medication administration not documented or a substantial medication error, maybe. Let's try Narcan.

Two milligrams later, to my surprise, she is awake.

An entirely clear sensorium? No. A little “groggy.” GCS would be 13. Losing a point on verbal and a point on motor. I ask her nurse about any recent IV pain meds. She is not aware of any narcotics being given since the morphine four hours earlier.

Her neurologic exam is nonfocal. Her toes are down going. Can I craft a tenuous link to cholecystitis?

“When patients receive 2 mg of Narcan to reverse opiates, they are usually wide awake. Wide awake. Not groggy or a little out of it.” This was the advice of a slightly more experienced colleague of mine when I asked. These words led us to abandon Occam's razor and make her diagnosis.

Today. I know what EMS is describing. The partial response to Narcan will not throw me off this time. Past lessons from mentors recycle in my temporal lobes.

On arrival, she has a GCS of 14, losing one point for her preference to keep her eyes closed. Her paramedic 12-lead ECG shows territorial, convex ST elevations.

“Open your eyes. Are you OK?”

She cannot nod with her cervical collar in place, so she mouths the word, “Yes.”

“Does your head hurt?”

Yes again.

Two organs with an intimate relationship. They have been communicating closely for thousands of years. An odd couple, one prefers to speak in a modern, rapid, electric dialect. The other relies on an older tongue and an intricate system of pipes to reply.

One sends messages by way of a downpour of autonomic bundles. The other receives the rainfall of neural input 365 days of the year and responds 365 days of the year. In between, baro- and chemoreceptors are situated within plumbing to ensure that the two organs stay coordinated.

And in this way, the other indirectly knows the pressure, pH, and CO2 content of the cerebrospinal fluid in the fourth ventricle. It is aware of the wellness or unwellness of neurons in a distant cranial vault.

Both can suffer from rhythmic, rapid, unregulated electrical activity. In one, we call it a generalized clonic seizure. In the other, we call it ventricular tachycardia. Medications we use to treat one can affect the other.

On days when the pressure rises and a rigid cranium does not allow for expansion, the one sends the other a message. Extremity arterioles constrict to shunt blood north, and the pulse rate reflexively slows down.

On bad days, when the other can no longer propel blood upward, the one immediately shuts down. Sometimes associated with a brief tantrum of upper motor neurons unhappy that they can no longer be provided for, a hypoxic convulsion bookmarks the loss of consciousness.

And today, distress shared again. An electrical downpour on cardiac muscle signaling a catastrophe just ripped through the circle of Willis above. The storm speaks to the adrenal medulla, too, and the release of catecholamines into the bloodstream draws the myocardium deeper into the drama. Convex, ominous ST elevations from what pathologists have described as contraction band myocardial necrosis.

Sitting in the CT scan control room, we watch the one slide through as the other clicks away on monitor. Pathology pixelizes on-screen in real time. Hyperacute blood layers over the interpeduncular cistern, extending laterally toward the Sylvian fissure and conforming to the contour of underlying gray matter.

Back to Top | Article Outline

FastLinks

* Read all of Dr. Morchi's past columns in the EM-News.com archive.

* Comments about this article? Write to EMN at emn@lww.com.

Click and Connect! Access the links in EMN by reading this issue on our website or in our iPad app, both available on www.EM-News.com.

© 2012 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share